Iowa, 2019

Winter Storm in Iowa, January 22 to 23, 2019

January 22 to 23, 2019 · NWS DMX · 23 events in 23 counties and zones

A broad surface low pressure system was meandering across Kansas and Oklahoma on the 22nd of January, eventually sliding into and across central Missouri. As such, Iowa resided well north of the surface low center and received wrap around/warm conveyor belt precipitation as the system progressed northeastward.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A broad surface low pressure system was meandering across Kansas and Oklahoma on the 22nd of January, eventually sliding into and across central Missouri. As such, Iowa resided well north of the surface low center and received wrap around/warm conveyor belt precipitation as the system progressed northeastward. Initially, precipitation was of the freezing drizzle and wintry mix variety before the column (and surface) cooled sufficiently and the column saturated deep thoroughly enough for consistent ice introduction. Rather than a consistent stratiform type of snowfall, banded elements generally existed throughout the event and provided alternating periods of light to no snow and moderate snow. In all, northern counties within the winter storm warning generally did not receive much snowfall, while central and southern counties were predominantly in the 6 to 8 inch range. A few spots in central Iowa did report 8 to 10 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 22, 12:06 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jan 22, 12:06 PM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1206 PM CST Tue Jan 22 2019

...Update to Near Term Trends and Headline Update...

.UPDATE...
Issued at 1206 PM CST Tue Jan 22 2019

Converted more of the Winter Storm Warning to a Winter Weather
Advisory on the western edge of the original warning. Recent runs
of the RAP, HRRR, and hi resolution WRF cores indicate perhaps a
narrow band of snow over northern Iowa. This is likely the band
seen from KDMX stretching from Worth back to Sac county at midday.
QPF/snow amounts will be limited as the low pressure over eastern
Kansas tracks into central Missouri this afternoon. In addition,
the above guidance has been persistent with precipitation
blossoming this afternoon over south central Iowa and lifting into
central Iowa. Soundings at DSM show saturation within the ice
introduction layer between 3 and 5pm this afternoon indicating
moderate snow may move into the Des Moines metro during the
afternoon/evening rush hour. In the meantime through early to mid
afternoon, generally freezing drizzle is expected, but stronger
areas of lift may allow for brief periods of snow. Remainder of
the forecast remains on track.

UPDATE Issued at 1034 AM CST Tue Jan 22 2019

With the southeastward shift of the winter storm as noted below,
have made some adjustments to snow amounts along with
precipitation trends and type. With lower snow amounts expected
over northern Iowa, have converted the Winter Storm Warning to
Winter Weather Advisory for the northern two tier of counties.
Will keep the advisory going over the northwest as freezing
drizzle continues to be a concern. Swea City COOP observer
reported very slick roads, especially secondary, about an hour ago
and heavy mist (freezing drizzle). Watching GOES-East clean IR,
have seen some pockets of stronger lift that have allowed for
saturation to be achieved for short periods allowing for snow.
This occurred at Perry recently. Otherwise, ASOS/AWOS sites are
generally reporting mist with sub-freezing temperatures. Have also
adjusted highs as cold air advection already taking place over
western Iowa and precipitation will continue to keep temperatures
largely in place except over perhaps the far south.

&&

.SHORT TERM.../Today through Wednesday/
Issued at 340 AM CST Tue Jan 22 2019

Confidence: Medium

Complex winter storm still on the way:  Upgrades with warnings
farther south today....Storm has been slower to arrive, but
freezing drizzle is already progressing over the northwest
portion of the forecast area early this morning. Models have
continued a southward trend this run with both the GFS/Euro both
slower and tracking into either far northeast Missouri or just
north of St. Louis, in the case of the Euro. With the slower
progression, the system is taking on a more traditional wave with
strong warm air advection followed by a more pronounced
deformation zone on the back side of the system. This morning
early will features periods of freezing drizzle and light snow
north with minor accumulations of snow northeast and light
freezing rain over the south, changing over to rain in the far
south. Ice amounts by 18z over south central may already approach
about 0.10 or slightly higher in the 6 hour period. As the low
continues tracking northeast this afternoon, stronger forcing
north will enhance snow rates with a band of near 2 inches over
northwest sections and lighter amounts of snow/ice mixed in the
south with rain along the border. The afternoon additional ice may
push some ice totals over the south to near .20 inches at a few
locations. Into the evening hours, everything will change back
over to mainly snow with a little ice in the far south along the
Iowa - Missouri border. As the storm continues to strengthen and
move northeast into northeast Missouri, a stronger deformation
axis is expected to develop from north central Missouri north into
south central Iowa and continue to enhance snowfall rates into
the night hours across this region. It's looking more likely that
from 00 to 12z there will be an additional 2 to 4 inches of new
snow over much of the area with more widespread 4 to near 6 inch
totals across a good portion of our area. Along with the snow,
winds will be on the increase during the late afternoon and
evening hours, creating greater travel impacts for much of the
area as blowing snow becomes a problem. All in all, the storm is
looking to be more impactful for a greater share of the area. With
that in mind, have decided to expand the warning farther south to
Interstate 80 with an additional row of counties from Warren to
Mahaska where generally 4 to over 5 inches of snow will occur as
well along with stronger win. All in all, the storm is looking to
be more impactful with higher qpf and blowing snow. There remains
some uncertainty, but the signal is now pointing toward a higher
event. To complicate matters, the models are increasing qpf
amounts and this may lead to higher totals in some cases. Will
need to evaluate that further through the day today with the later
afternoon package. Highs today will likely range from the lower
20s far north to the mid 30s along the Iowa - Missouri border. As
the system departs, lows tonight will fall to near 5 north/west
and in the lower teens southeast. Wind chills will drop below zero
by 12z Wednesday most areas. A recovery to daytime highs in the
teens to lower 20s is anticipated Wednesday with some sunshine
returning along with decreasing northwest winds later in the day.

.LONG TERM.../Wednesday Night through Monday/
Issued at 340 AM CST Tue Jan 22 2019

Key Points: Blowing snow, blustery winds, and bitter cold wind
chills Thursday into Saturday. Increasing confidence with light
snow accumulation on Friday during the day with a quick moving
weak shortwave.

Wednesday night through Saturday night...weak surface ridging
Wednesday night gives way to a strong Arctic cold front to punch
through the region by Thursday morning.  A bitter cold air mass and
blustery northwest winds to cause for a miserable day Thursday.
Have non-diurnal temperatures forecast on Thursday with the
strong CAA and nudged up the winds as winds atop the mixed layer
range from 30- 40 knots by the afternoon. With the fresh snow
forecast today and already a decent snow pack, pulled the blowing
snow mention further south Thursday afternoon. Questionable how
cold it really gets Thursday night into Friday with the surface
high quickly shifting east past 06z Friday and allowing for some
weak WAA. Thus, a good chance of another period of non-diurnal or
at least temperatures remaining steady b/t 06-12z Friday.

The ECMWF and GFS are now in good agreement with a weak shortwave
to cut across the state on Friday. The ECMWF is a bit slower,
but the QPF amounts and location are very similar to GFS.
Confident enough to increase pops and QPF b/t 12-18z Friday
resulting in a band of 1 to maybe 2 inches over a good portion of
the CWA.

According to the ECMWF, another surface high pressure slowly moves
over the state Friday night likely providing another bitter cold
night across Iowa. However, the 00z GFS depicts another weak
shortwave to enter the region by around 12z Saturday with yet
another chance of light snow. With this solution, current forecast
might be too cold given the timing of the shortwave and
potentially weak WAA developing prior to 12z Saturday.

Sunday into Monday...a much strong low pressure system looks to
impact the region Sunday into Monday. There remains some
uncertainty with the timing and location of the surface low track,
but both the ECMWF and GFS are at least in agreement with placing
much of the forecast area within the WAA regime Monday morning.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1146 AM CST Tue Jan 22 2019

Widespread IFR to LIFR conditions are expected across central Iowa
through tonight with restrictions to visibilities and ceilings due
to freezing drizzle and snow. Surface winds will increase from the
north later today and tonight behind a slow moving boundary. All
precipitation will change to snow by tonight with poor aviation
conditions through mid morning Wednesday. Some improvement is
expected by the end of the period as the system pulls away from
the state.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 AM CST Wednesday for IAZ026>028-
037>039-047>050-059>062-073>075.

Winter Weather Advisory until 6 AM CST Wednesday for IAZ004>007-
015>017-023>025-033>036-044>046-057-058-070>072-081>086-092>097.

&&

UPDATE...Ansorge
SHORT TERM...REV
LONG TERM...Podrazik
AVIATION...Cogil
Hazardous weather outlook, Jan 22, 3:51 AM CST, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
351 AM CST Tue Jan 22 2019

IAZ005>007-016-017-024>028-035>039-046>050-058>062-073>075-231000-
Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright-
Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy-Black Hawk-
Greene-Boone-Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Warren-Marion-Mahaska-
351 AM CST Tue Jan 22 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Winter Storm Warning is in effect for the area. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Blustery winds and blowing snow is forecast on Thursday into
Thursday night. Bitterly cold temperatures and wind chills are
anticipated Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but reports of snow and ice
are appreciated.

IAZ004-015-023-033-034-044-045-057-070>072-081>086-092>097-231000-
Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Audubon-
Cass-Adair-Madison-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
351 AM CST Tue Jan 22 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Winter Weather Advisory is in effect for the area. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Blustery winds and blowing snow is forecast on Thursday into
Thursday night. Bitterly cold temperatures and wind chills are
anticipated Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but reports of snow and ice
are appreciated.

KLP

In the hours before

Local storm report, Jan 22, 2:41 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
241 PM CST TUE JAN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     FREEZING RAIN    2 NW WATERLOO           42.50N 92.37W
01/22/2019  E0.10 INCH       BLACK HAWK         IA   PUBLIC

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 winter storm. Local standard time, as filed.

Winter Storm, Adair

When
January 22, 3:00 PM CST to January 23, 6:00 AM CST
Where
Adair forecast zone
Reported by
Trained Spotter
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Winter Storm, Guthrie

When
January 22, 3:00 PM CST to January 23, 6:00 AM CST
Where
Guthrie forecast zone
Reported by
Trained Spotter
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Winter Storm, Dallas

When
January 22, 3:00 PM CST to January 23, 8:00 AM CST
Where
Dallas forecast zone
Reported by
Trained Spotter
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Winter Storm, Madison

When
January 22, 3:00 PM CST to January 23, 8:00 AM CST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Winter Storm, Polk

When
January 22, 3:00 PM CST to January 23, 8:00 AM CST
Where
Polk forecast zone
Reported by
Trained Spotter
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
January 22, 3:00 PM CST to January 23, 8:00 AM CST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Winter Storm, Story

When
January 22, 3:00 PM CST to January 23, 8:00 AM CST
Where
Story forecast zone
Reported by
Trained Spotter
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Winter Storm, Marshall

When
January 22, 3:00 PM CST to January 23, 8:00 AM CST
Where
Marshall forecast zone
Reported by
Trained Spotter
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Winter Storm, Jasper

When
January 22, 3:00 PM CST to January 23, 8:00 AM CST
Where
Jasper forecast zone
Reported by
Trained Spotter
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Winter Storm, Poweshiek

When
January 22, 3:00 PM CST to January 23, 8:00 AM CST
Where
Poweshiek forecast zone
Reported by
Trained Spotter
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Winter Storm, Marion

When
January 22, 3:00 PM CST to January 23, 8:00 AM CST
Where
Marion forecast zone
Reported by
Trained Spotter
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Winter Storm, Mahaska

When
January 22, 3:00 PM CST to January 23, 8:00 AM CST
Where
Mahaska forecast zone
Reported by
Trained Spotter
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Winter Storm, Monroe

When
January 22, 3:00 PM CST to January 23, 8:00 AM CST
Where
Monroe forecast zone
Reported by
Trained Spotter
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

Winter Storm, Wapello

When
January 22, 3:00 PM CST to January 23, 8:00 AM CST
Where
Wapello forecast zone
Reported by
Trained Spotter
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

Winter Storm, Appanoose

When
January 22, 3:00 PM CST to January 23, 8:00 AM CST
Where
Appanoose forecast zone
Reported by
Trained Spotter
Coordinates
40.743, -92.869 (the zone’s center; the record gives no point)

Winter Storm, Davis

When
January 22, 3:00 PM CST to January 23, 8:00 AM CST
Where
Davis forecast zone
Reported by
Trained Spotter
Coordinates
40.748, -92.410 (the zone’s center; the record gives no point)

Winter Storm, Lucas

When
January 22, 3:00 PM CST to January 23, 8:00 AM CST
Where
Lucas forecast zone
Reported by
Trained Spotter
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Winter Storm, Decatur

When
January 22, 3:00 PM CST to January 23, 8:00 AM CST
Where
Decatur forecast zone
Reported by
Trained Spotter
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
January 22, 3:00 PM CST to January 23, 8:00 AM CST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
40.740, -93.327 (the zone’s center; the record gives no point)

Winter Storm, Cass

When
January 22, 3:00 PM CST to January 23, 6:00 AM CST
Where
Cass forecast zone
Reported by
Trained Spotter
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

Winter Storm, Hardin

When
January 22, 4:00 PM CST to January 23, 7:00 AM CST
Where
Hardin forecast zone
Reported by
Trained Spotter
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Winter Storm, Butler

When
January 22, 4:00 PM CST to January 23, 6:00 AM CST
Where
Butler forecast zone
Reported by
Trained Spotter
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Winter Storm, Grundy

When
January 22, 4:00 PM CST to January 23, 8:00 AM CST
Where
Grundy forecast zone
Reported by
Trained Spotter
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 799318, 799319, 799320, 799321, 799322, 799323, 799324, 799328, 799329, 799330, 799331, 799332, 799334, 799335, 799336, 799337, 802500, 802501, 802502, 802503, 799325, 799326, 799327.